TRAMADOL FOR CHRONIC PAIN AND WITHDRAWAL EFFECTS WHEN COMING OFF IT…

Tramadol, sold under the brand name Ultram among others, is an opioid pain medication used to treat moderate to moderately severe pain. When taken by mouth in an immediate-release formulation, the onset of pain relief usually begins within an hour. It is also available by injection. Wikipedia

Side effects include constipation, itchiness, dizziness and nausea to name a few. It was patented in 1963 and launched under the name “Tramal” in 1977 by the West German pharmaceutical company Grünenthal GmbH. In the mid-1990s, it was approved in the United Kingdom and the United States.

On the NHS website they say that it works by blocking pain signals from travelling along the nerves to the brain. It’s possible to become addicted to tramadol, but this is rare if you’re taking it to relieve pain and your doctor is reviewing your treatment regularly. It’s best not to drink alcohol with Tramadol as you’re more likely to get side effects like feeling sleepy.

Tramadol comes as:

  • fast-acting tablets – these contain 50mg of tramadol
  • slow-acting tablets – these contain 50mg, 75mg, 100mg, 150mg, 200mg, 300mg or 400mg of tramadol
  • fast-acting capsules – these contain 50mg of tramadol
  • slow-acting capsules – these contain 50mg, 100mg, 150mg or 200mg of tramadol
  • drops that you swallow – these contain 100mg of tramadol in 1ml of liquid
  • an injection (usually given in hospital)
  • soluble tablets – these contain 50mg of tramadol
  • tablets that dissolve in the mouth – these contain 50mg of tramadol
  • an injection (usually given in hospital)

There is also a new type now called Tramadol hydrochloride/Paracetamol 37.5 mg/325 mg film-coated tablets.

Medicines explains Tramadol hydrochloride/Paracetamol Tramadol/Paracetamol is a combination of two analgesics (pain killers) tramadol and paracetamol that act together to relieve your pain. Tramadol/Paracetamol is intended for use in the treatment of moderate to severe pain when your doctor recommends that a combination of tramadol and paracetamol is needed.

I have been on Tramadol for around 19 years. I started on a small dose then increased it but then my pain consultant changed me to the slow release dose which I took for many years. My pain was starting to increase and so it was decided that maybe I should go back to a normal dosage which meant on bad days I could take extra.

As you know the pain team here wanted me off the Tramadol completely but my GP decided the best way to do it was to take the one thar has paracetamol in it and wean myself off it that way. When I read up on withdrawal from Tramadol on the Very Well Mind website, it said you can expect to feel “flu-ish and sick to your stomach. You may sweat and have the chills. You might have trouble sleeping and feel much more irritated and aggravated than usual. You might also experience varying degrees of anxiety and depression.” Reading those symptoms filled me with dread.

Although the sweating and shaking were the biggest withdrawal symptom to me I think overall it was a lot easier than I thought it would be. My sleep was no worse as it’s problematic anyway but I think if you are in the right mindset to come off a drug then that’s half the battle.

I have now managed to get right down to just 50mg once a day of the Tramadol/ Paracetamol mix and for the time being I’m happy to be taking so much less. It’s a fine line to be able to control chronic pain but the biggest difference to me has been my clear head. It feels so different, less fuzzy and fresh. My left had still shakes but I know part of that is due to my cervical disc problems.

7 thoughts on “TRAMADOL FOR CHRONIC PAIN AND WITHDRAWAL EFFECTS WHEN COMING OFF IT…

  1. Ah tramadol … my personal experience is never again!! My doctors here did not know how to coach me in taking it. And my body got attached to it very quickly even in a very small dose. For a year and a half I was in a roller coaster of withdrawal and figured it out myself. Paracetamol and codine work much better for me. I’m glad you gave good doctors!!

    Like

      • I didn’t know. The first month I used them they worked and caused no problem. I took them as needed.

        THEN… I felt bad, and thought maybe I should take a pill. It will help headache along with knee pain. It did. I went through this time and time again. And then I was getting ready to move again and my pain was up there (still first script of 30. And I took every day (only one pill) for 5 days. Then I didn’t need, but felt really bad. Didn’t think about it.

        Then when we got to new house—new doctor made me sign a form that I would only get refills from her…. at the same time doubled my dose of cymbalen Because of my extreme anxiety.

        More pain, got a new prescription. Took one a day for about 5 days…. felt bad…. must be meds… after 5 days pain more intense, so took another pill and felt better… I kept up this yo-yo…. until it hit me.

        I researched…. yep…. my brain wanted MORE of the pills… I said, I’m not doing this and disposed of the rest of the pills.

        Then I realized 5 days later I was in withdrawal… and no pills to taper down with. Luckily my prescription could be renewed. I took just 1/2 a tablet and in 10 minutes all of my symptoms disappeared. Yep…. I was in withdrawal. After 2-3 weeks of tapering. I finally was free of it.

        Evidently my body and transfix font go together…. and my doctor didn’t believe I could be in withdrawal from such a small amount.

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.